Drought, Jones
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Jones forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.961, -100.690 (the zone’s center; the record gives no point)
The drought conditions intensified and expanded across parts of central South Dakota throughout August resulting in severe to extreme drought conditions. The month began with severe drought conditions across Stanley, Jones, Buffalo, Lyman, southern Hughes, southern Hyde, and southern Hand counties.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
The drought conditions intensified and expanded across parts of central South Dakota throughout August resulting in severe to extreme drought conditions. The month began with severe drought conditions across Stanley, Jones, Buffalo, Lyman, southern Hughes, southern Hyde, and southern Hand counties. Severe drought conditions expanded into Dewey county at the end of the month. Extreme drought conditions also expanded into Western Stanley and Jones counties by the end of August. The drought continued to worsen and expand into September. The persistent drought conditions continued to affect livestock producers and agriculture. Soil moisture anomalies showed deficits of 3 to 5 inches. Crop conditions continued to decline throughout the month. Also with the dryness, the fire danger remained high to extreme throughout the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 7:09 PM CST, 4 hours 51 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 809 PM CDT TUE JUL 31 2012 .UPDATE... SCATTERED THUNDERSTORMS DEVELOPING OVER NORTHWEST SD THIS EVENING AND WERE MOVING EAST. THESE SHOULD MOVE INTO NORTH CENTRAL SD AND CONTINUE EASTWARD TONIGHT AND EARLY WEDNESDAY. MAY INCREASE CHANCES ACROSS THIS REGION IF GOOD DEVELOPMENT CONTINUES. CURRENT FORECAST LOOKS FINE. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT MAIN FORECAST CHALLENGE IS PRECIPITATION CHANCES TONIGHT AND AGAIN THURSDAY NIGHT. LOOKS AS THROUGH A SERIES OF SHORTWAVES WILL RIDE OVER THE TOP OF AN UPPER RIDGE OVER THE WESTERN PART OF THE COUNTRY...BUT THE MODELS ARE HAVING A DIFFICULT TIME AGREEING ON THE TIMING AND LOCATION OF THESE WAVES. AT THE SURFACE...A FRONTAL BOUNDARY WILL TRACK SOUTHWARD ACROSS THE AREA TONIGHT...AND IN ASSOCIATION WITH ONE OF THE AFOREMENTIONED UPPER WAVES AND A DEVELOPING 20-30 KNOT LLJ...MAY BECOME THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT OVERNIGHT. H7 TEMPS OF +12 TO +14 MAY HINDER DEVELOPMENT ACROSS THE SOUTHERN CWA...BUT THE NORTHERN CWA STANDS TO SEE A DECENT CHANCE. RIGHT NOW IT LOOKS AS THOUGH BEST SEVERE POTENTIAL WILL BE OVER NORTH DAKOTA WHERE SLIGHTLY BETTER INSTABILITY AND LESS CAPPING WILL EXIST. WEAK HIGH PRESSURE THEN DROPS OVER THE AREA AND IT LOOKS AS THOUGH IT WILL BE MAINLY DRY WEDNESDAY THROUGH THE DAY THURSDAY. ANOTHER FRONTAL BOUNDARY THEN APPROACHES THE AREA...AND AT THIS TIME...LOOKS AS THOUGH IT WILL BRING A BETTER POTENTIAL FOR RAIN...AS WELL AS THE POSSIBILITY OF SEVERE STORMS AS A 25-35 KNOT LLJ DEVELOPS AND H7 TEMPS LOWER SOME. DEEP LAYER SHEAR APPROACHING 50 KNOTS AND LOW LEVEL SHEAR AROUND 25 KNOT WILL ALSO BE AIDING FACTORS. SPC CURRENTLY HAS THE AREA IN A SLIGHT RISK...WITH THE FOCUS ON LATE THURSDAY AFTERNOON INTO THE OVERNIGHT HOURS. ABOVE NORMAL TEMPERATURES WILL BE COMMON DURING THE SHORT TERM PERIOD WITH H85 TEMPS IN THE +20S. THIS SHOULD TRANSLATE INTO UPPER 80S TO MID 90S FOR HIGHS BOTH WEDNESDAY AND THURSDAY. .LONG TERM...FRIDAY THROUGH TUESDAY THE PERIOD BEGINS WITH LLJ INDUCED CONVECTION LIKELY ONGOING FRIDAY MORNING IN THE EASTERN CWA. WITH DECENT CAPE VALUES AND 0-6 KM BULK SHEAR...BELIEVE SOME THUNDERSTORMS COULD BE STRONG TO SEVERE. ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON/NIGHT AS A STRONG UPPER LEVEL LOW/SURFACE COLD FRONT MOVES SOUTHEASTWARD ACROSS THE REGION. GOOD INSTABILITY AND SHEAR ALONG THE SURFACE COLD FRONT COULD RESULT IN STRONG TO SEVERE STORMS. THERE ARE TWO LIMITING FACTORS FOR THE AFTERNOON CONVECTION HOWEVER. TIMING OF THE COLD FRONT IS A BIT UNCERTAIN AT THIS TIME. SECONDLY...THE SLOWER MODELS ARE SUGGESTING MID LEVEL CLOUDINESS COULD BE POSSIBLE BEHIND THE MORNING THUNDERSTORMS. IF CONVECTION DOES DEVELOP...IT SHOULD PUSH EAST OF THE CWA BY 12Z SATURDAY WITH DRY CONDITIONS LIKELY THROUGH THE REST OF THE PERIOD. THAT SAID...COLD AIR ALOFT AND WEAK INSTABILITY COULD RESULT IN AFTERNOON THUNDERSTORMS ON SATURDAY. INCREASING HEIGHTS BEGINNING ON SUNDAY WILL MARK THE RETURN OF ABOVE NORMAL TEMPERATURES INTO THE REGION. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS A SHORT WAVE TROUGH ALONG WITH A SURFACE COOL FRONT WILL MOVE/PUSH ACROSS THE CWA THROUGH THE TAF PERIOD. EXPECT SOME SCATTERED THUNDERSTORMS TO DEVELOP AS A RESULT. THESE MAY AFFECT THE TAF LOCATIONS AND WILL MONITOR FOR POSSIBLE AMENDMENTS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...PARKIN LONG TERM...SD AVIATION...MOHR WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 353 AM CDT TUE JUL 31 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 353 AM CDT TUE JUL 31 2012 /253 AM MDT TUE JUL 31 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STORMS WILL PUSH IN LATE THIS AFTERNOON FOR NORTHWEST SOUTH DAKOTA...AHEAD OF A WEAK FRONT. STORMS WILL CONTINUE EAST INTO THE OVERNIGHT AND EARLY MORNING HOURS...MAINLY ACROSS THE NORTHERN TIER OF THE STATE. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SPOTTY THUNDERSTORM COVERAGE IS POSSIBLE THROUGH MID WEEK WITH LIMITED RISK FOR SEVERE WEATHER. A MORE ORGANIZED WEATHER SYSTEM WILL MOVE THROUGH THE REGION LATE THURSDAY INTO FRIDAY...AND BRINGS WITH IT THE CHANCE FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 100 AM CDT WED AUG 1 2012 SDZ006-010-010645- BROWN-EDMUNDS- 100 AM CDT WED AUG 1 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN EDMUNDS AND SOUTHWESTERN BROWN COUNTIES UNTIL 145 AM CDT... AT 1256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MINA...OR 12 MILES WEST OF ABERDEEN...MOVING SOUTHEAST AT 15 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE MANSFIELD...WARNER AND STRATFORD. WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... && CONNELLY
The national radar mosaic for the moment the first event began.
8 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408430, 408432, 408433, 408434, 408435, 408437, 408438, 408440.